Sep 17, 2003
I have been taking meds now for about 6 months, trizivir twice daily and viread once a day. My cd4 count was 102 and viral load was 750,000, now cd4 is 165 and viral load is 4320, but recently my doctor has changed my medicine to trizivir twice a day and virumune once a day for 14 days,,,,, then twice a day. Is this good news or bad news.
Response from Dr. Young
Thanks for your question.
Firstly, I am concerned about the fact that your viral load has not reached undetectable levels after six months of therapy. Indeed, if you look at the change in your viral loads, the amount of reduction is not really that great, even if factoring in how high yours was when you started on therapy.
This raises the possilbilty that you either have inadequate adherence to your medications, or actually acquired virus that was drug resistant.
Either way, the very first thing I'd do is to obtain drug susceptibility testing (I've switched nearly all of my testing in this scenario to phenotype with genotype). With this information, we could try to figure out why you have an inadequate viral load response, and to plot the next treatment regimen.
Now, it is possible, in light of recent information, that the your combination medications that included abacavir and tenofovir was unexpectedly non-potent, as recent analyses presented at this years ICAAC conference suggests. In a clinical study, called CNA30009, persons who received the triple nucleoside regimen of abacavir/3TC and tenofovir did poorly, with frequent viral load failures. The study does not address if this might happen in 4 drug regimens, like your previous, and other 4-drug regimens that include this pair appear to be performing ok.
Further, if you should happen to have resistance to some of the components of Trizivir, then adding Viramune in this setting would be akin to throwing a lamb to the wolves-- meaning that the genetic threshold for nevirapine resistance is very low and needs a sufficiently potent set of medications to partner with.
Since your CD4 count is so low, taking a break from therapy to sort things out is not recommended. But, because of the things that I mentioned above, I'd favor replacing nevirapine to a boosted protease inhibitor (like lopinavir/ritonavir) until these issues are clearer.
I'd advise you to speak to your doctor about your options. Good luck. BY
Seeking for help from Africa
hiv lifecycle question
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.